Missouri, 2018

Hail and Damaging Winds in Missouri, June 14, 2018

June 14, 2018 · NWS SGF · 20 events in 9 counties and zones

Afternoon and evening pulse thunderstorms occurred across the Ozarks but were mainly focused along and east of US Highway 65. Scattered reports of hail and wind damage were received including a severe storm that went directly over the city of Springfield.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Afternoon and evening pulse thunderstorms occurred across the Ozarks but were mainly focused along and east of US Highway 65. Scattered reports of hail and wind damage were received including a severe storm that went directly over the city of Springfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 14, 11:35 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 14, 11:35 AM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1235 PM CDT Thu Jun 14 2018

.SHORT TERM...(Today and tonight)
Issued at 131 AM CDT Thu Jun 14 2018

We will see weak upper level height rises today as ridge slowly
builds across the central U.S. We should add a degree or so to
afternoon high temperatures as 850 mb temperatures warm beneath
that ridge.

While the upper level ridging will support synoptic scale
subsidence and warming mid-levels, CAPE and moisture profiles
should still support some isolated thunderstorm coverage this
afternoon and early evening, especially along and east of a Truman
to Table Rock Lake line. Storms that can get going will have some
downburst potential.

Storms that develop will quickly diminish by mid-evening with lows
tonight falling into the 68-74 degree range (coolest readings
across the eastern Ozarks).

.LONG TERM...(Friday through Wednesday)
Issued at 131 AM CDT Thu Jun 14 2018

An isolated pulse thunderstorm threat will persist into the
weekend, especially over areas that have better quality mid and
upper level moisture. Unfortunately, models are all over the place
with synoptic scale humidity profiles. Thus, pulse thunderstorm
potential over a given area will be more of a short term forecast
challenge through the weekend. We are looking at the status quo
for temperatures through Sunday with highs in the low to perhaps
mid 90s and low temperatures in the low to mid 70s.

Global models then continue to indicate that upper level ridge
shifting east and better quality moisture (all levels of the
atmosphere) transporting into the Missouri Ozarks during the
early and middle portions of next week. This alone will support
increasing chances for showers and thunderstorms. Models also try
and bring a frontal boundary south into the area sometime later
Tuesday or Wednesday. Thus, prospects are increasing for showers
and thunderstorms along with slightly cooler conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1235 PM CDT Thu Jun 14 2018

Winds will be out of the south to southwest through the TAF period.
Diurnal cumulus clouds will occur this afternoon into early this
evening. Isolated storms will also be possible this afternoon
into early this evening, mainly across the eastern Ozarks. This
activity could affect the TAF sites, but the better chances will
be east of the TAF sites. Confidence was too low due to coverage
to add any mention of thunder in the TAFs at this time.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Wise
Hazardous weather outlook, Jun 14, 11:16 AM CST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1216 PM CDT Thu Jun 14 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151730-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1216 PM CDT Thu Jun 14 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Elevated excessive heat risk.

DISCUSSION...

  Scattered thunderstorms are expected to develop this afternoon
  into early this evening generally along and east of a Truman to
  Table Rock Lake line. A few of these storms may produce
  damaging downburst winds and hail up to the size of quarters.
  Frequent lightning and brief heavy rainfall can also be
  expected from these isolated storms.

  Heat index values will warm between 95 and 105 degrees this
  afternoon into early this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  Isolated thunderstorms are possible on a daily basis through
  Sunday, but most areas will remain dry. Better chances for
  thunderstorms will occur from late Monday into Wednesday with
  increased moisture and a front moving into the area.

  Heat index values between 95 and 105 degrees will occur on a
  daily afternoon basis Thursday through Sunday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Special weather statement, Jun 14, 12:50 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Springfield MO
150 PM CDT THU JUN 14 2018

MOZ082-083-098-141930-
Dent MO-Shannon MO-Texas MO-
150 PM CDT THU JUN 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SHANNON...SOUTHEASTERN DENT AND
SOUTHEASTERN TEXAS COUNTIES UNTIL 230 PM CDT...

At 150 PM CDT, Doppler radar was tracking a strong thunderstorm near
Summersville, or 19 miles north of Mountain View, moving northeast at
15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Current River State Park...       Winona...
Birch Tree...                     Eminence...
Summersville...                   Bunker...
Montier...                        Teresita...
Midridge...                       Alley Spring...
Hartshorn...                      Round Spring...
West Eminence...                  Akers...
Pine Crest...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3709 9121 3703 9122 3694 9166 3705 9166
      3705 9168 3738 9168 3753 9132 3751 9131
      3750 9122 3742 9121 3741 9117 3726 9116
      3725 9112 3720 9112 3720 9109 3718 9109
      3714 9102 3710 9102
TIME...MOT...LOC 1850Z 236DEG 11KT 3726 9161

Hatch
Special weather statement, Jun 14, 1:10 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Springfield MO
210 PM CDT THU JUN 14 2018

MOZ082-083-098-142000-
Dent MO-Shannon MO-Texas MO-
210 PM CDT THU JUN 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHANNON...
SOUTHWESTERN DENT AND NORTHERN TEXAS COUNTIES UNTIL 300 PM CDT...

At 210 PM CDT, Doppler radar was tracking a strong thunderstorm near
Raymondville, or 7 miles northeast of Houston, moving northeast at 15
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Montauk State Park...             Licking...
Houston...                        Raymondville...
Montauk...                        Jadwin...
Bucyrus...                        Hazelton...
Success...                        Eunice...
Yukon...                          Akers...
Prescott...                       Darien...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3719 9183 3746 9219 3760 9186 3760 9181
      3763 9181 3767 9171 3740 9150
TIME...MOT...LOC 1910Z 236DEG 11KT 3738 9184

Hatch

The radar

The Springfield radar (KSGF), 143 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

12 hail, 8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Texas

When
June 14, 1:15 PM CST
Where
Texas County, 0.54 mi W of Eunice
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.249, -91.790

A tree was reported down across County Road 3442 near Eunice.

Hail, Phelps

When
June 14, 1:45 PM CST
Where
Phelps County, 1.76 mi NW of Zion Hill
Measured
1 in hail
Reported by
Public
Coordinates
37.950, -91.650

Quarter size hail was reported on state Highway BB east of Rolla per social media post.

Hail, Texas

When
June 14, 1:52 PM CST
Where
Texas County, 1.3 mi ENE of Raymondville
Measured
1 in hail
Reported by
Public
Coordinates
37.340, -91.830

Quarter size hail was reported by the public. Time was estimated via radar.

Thunderstorm Wind, Dent

When
June 14, 1:56 PM CST
Where
Dent County, 2.14 mi SSW of Anutt
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.690, -91.740

A damaging wind gust knocked several large branches out of several trees, destroyed a tent gazebo and peeled some siding off a house. Hail to the size of quarters was also reported. This report was received via social media.

Thunderstorm Wind, Howell

When
June 14, 2:25 PM CST
Where
Howell County, 0.55 mi W of White Church
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.850, -91.790

Several large tree limbs were reported down in White Church. Report was received via social media.

Thunderstorm Wind, Phelps

When
June 14, 2:30 PM CST
Where
Phelps County, 2.5 mi W of Zion Hill to 2.14 mi W of Zion Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
37.928, -91.676

Several power lines and poles were reported down in area of 13500 County Road 3200, east of Rolla. Time was estimated via radar.

Thunderstorm Wind, Howell

When
June 14, 2:33 PM CST
Where
Howell County, 2.35 mi NNE of Trask
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.010, -91.780

Several large tree limbs were reported down. The report was received via social media.

Hail, Oregon

When
June 14, 3:29 PM CST
Where
Oregon County, 1.66 mi E of Koshkonong
Measured
1.25 in hail
Reported by
Public
Coordinates
36.600, -91.620

Half dollar size hail was reported by the public via social media. Time was estimated via radar.

Thunderstorm Wind, Oregon

When
June 14, 3:48 PM CST
Where
Oregon County, 0.56 mi E of Thayer
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.520, -91.540

Several large tree limbs 8 inches or greater in diameter were reported down.

Hail, Laclede

When
June 14, 4:45 PM CST
Where
Laclede County, 0.88 mi SE of Lynchburg
Measured
1 in hail
Reported by
Public
Coordinates
37.490, -92.290

Quarter size hail was reported by the public.

Hail, Stone

When
June 14, 7:00 PM CST
Where
Stone County, 2.82 mi NNE of Table Rock Res
Measured
1 in hail
Reported by
Public
Coordinates
36.710, -93.460

Quarter size hail was reported by the public via social media. Time was estimated via radar.

Thunderstorm Wind, Taney

When
June 14, 7:25 PM CST
Where
Taney County, 1.31 mi WSW of Walnut Shade
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.720, -93.220

Several large tree limbs were reported down north of Branson. The report was received via mPING.

Hail, Greene

When
June 14, 7:33 PM CST
Where
Greene County, 2.76 mi S of Springfield
Measured
1 in hail
Reported by
Public
Coordinates
37.160, -93.300

Quarter size hail was reported by the public via mPING.

Hail, Greene

When
June 14, 7:49 PM CST
Where
Greene County, 2.15 mi NE of Battlefield
Measured
1.25 in hail
Reported by
Public
Coordinates
37.140, -93.350

Half Dollar size hail was reported by the public along with a few small limbs down.

Hail, Greene

When
June 14, 7:52 PM CST
Where
Greene County, 1.49 mi SSW of Springfield
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
37.180, -93.310

Golf ball size hail was reported. No significant damage was noted in the report.

Hail, Greene

When
June 14, 7:54 PM CST
Where
Greene County, 1.1 mi W of Springfield
Measured
1 in hail
Reported by
Public
Coordinates
37.200, -93.320

Quarter size hail was reported by the public via mPING.

Hail, Greene

When
June 14, 7:57 PM CST
Where
Greene County, 2.35 mi SSE of Springfield
Measured
1 in hail
Reported by
Public
Coordinates
37.170, -93.280

Quarter size hail was reported near the intersection of National Road and Seminole Street. This was a delayed report via social media.

Thunderstorm Wind, Greene

When
June 14, 8:00 PM CST
Where
Greene County, 3.38 mi ENE of Battlefield
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
37.130, -93.320

A large maple tree fell onto a house damaging the roof and side. Some hickory trees had the tops broken off along in the same area.

Hail, Greene

When
June 14, 8:02 PM CST
Where
Greene County, 2.31 mi WSW of Langston
Measured
1 in hail
Reported by
Public
Coordinates
37.170, -93.270

Quarter size hail was reported on the 1300 block of East Sunset Street. This report was received via social media.

Hail, Greene

When
June 14, 8:04 PM CST to 8:09 PM CST
Where
Greene County, 1.1 mi W of Langston
Measured
1.75 in hail
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.180, -93.250

Golf ball size hail was reported lasting for 5 minutes at the broadcast station. Minor damage occurred to some cars and roofs in the vicinity.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769438, 769422, 769424, 769441, 769447, 769450, 769457, 769426, 769459, 769428, 769429, 769466, 769430, 769431, 769432, 769433, 769434, 769468, 769435, 769436.